Print this page    •   Back to Web version of article

NIH Study Cautions Use of St. Johns Wort with Anti-HIV Drugs

April 2000

A study conducted by the National Institutes of Health (NIH) found a significant interaction between the popular herbal therapy, St John's Wort (Hypericum perforatum), and the protease inhibitor, indinavir (Crixivan). Indinavir blood levels were substantially decreased when the two drugs were used together, greatly reducing indinavir's anti-HIV activity. This can quickly lead to the development of resistance to indinavir. Individuals commonly use St. Johns Wort as a mild antidepressant.

St. John's Wort is also likely to significantly decrease blood levels of some other protease inhibitors as well as non-nucleoside reverse transcriptase inhibitors. People who take these drugs are advised not to use St. Johns Wort. Similar problems with drug interactions may occur between St. John's Wort and medications used to treat other life-threatening illnesses, such as heart disease.

One possible limitation of the current finding is that it is not clear how it applies to the various forms of St. John's Wort on the market. Because they are completely unregulated, there is no way of knowing how much St. John's Wort is actually present, or the quality of the product. Other preparations may have a stronger or weaker effect. Also, the methodology of the study has not been fully described yet.

As this study illustrates, there's a definite potential for some herbal and nutritional supplements to lower the effectiveness of anti-HIV drugs or other medications. Individuals who use complementary therapies should always discuss possible interactions with their doctors and pharmacists.


Back to the Project Inform Perspective April 2000 contents page.




This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art5869.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.